Vitamin D Toxicity Rare With Supplement Use

Share this content:
Vitamin D Toxicity Rare With Supplement Use
Vitamin D Toxicity Rare With Supplement Use

Toxic levels of vitamin D were rarely seen in people taking supplements, according to Mayo Clinic researchers. Findings from the study are published in the Mayo Clinic Proceedings.

Scientists from the Mayo Clinic evaluated data between 2002 and 2011 from patients in Rochester Epidemiology Project. They sought to study more about the health of those with high vitamin D levels (>50 ng/mL) in light of increased use of supplements. 

Of the 20,308 total measurements, 8% had levels greater than 50 ng/mL, and less than 1% had levels greater than 100 ng/mL. Even among those with high levels of vitamin D, there was no evidence of increased risk for hypercalcemia

In addition, the team found that women aged older than 65 years had the highest risk for having vitamin D levels greater than 50 ng/mL. 

During the 10-year period study, the incidence of high vitamin D levels, defined as greater than 50 ng/mL increased from 9 per 100,000 at the start of the study to 233 per 100,000 by the end.

Overall, only one case was identified as true acute vitamin D toxicity at a level of 364 ng/mL. 

Physicians should communicate with their patients about which vitamin D supplements they are taking because even over-the-counter capsules can contain as much as 50,000 IU, according to the researchers. 

The researchers concluded that vitamin D toxicity is a rare occurrence and is usually due to intentional or inadvertent intake of very high doses.

Reference

  1. Dudenkov DV et al. Mayo Clin Proc. 2015;90(5):577-586.
You must be a registered member of Endocrinology Advisor to post a comment.

Sign Up for Free e-Newsletters



CME Focus